Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 37, NWS Pocatello, ID

July 12, 2011Clark County, Fremont County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 12, 2011, 4:56 PM MDT for Clark County, Fremont County, Jefferson County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 4:56 PM MDT (22:56 UTC)
Expired
Jul 12, 2011, 5:24 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Clark County, ID, Fremont County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 104 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS55 KPIH 122256
SVRPIH
IDC033-043-051-122345-
/O.NEW.KPIH.SV.W.0037.110712T2256Z-110712T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
456 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO...
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO...
  CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 545 PM MDT

* AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTH OF CAMAS...OR 8 MILES EAST OF MUD LAKE...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   CAMAS...
   HAMER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4393 11193 4393 11197 4390 11198 4368 11231
      4381 11249 4421 11207 4402 11179
TIME...MOT...LOC 2256Z 224DEG 23KT 4382 11230

$$

JKEYES
1 follow-up statement
097 
WWUS55 KPIH 122324
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
524 PM MDT TUE JUL 12 2011

IDC033-043-051-122334-
/O.CAN.KPIH.SV.W.0037.000000T0000Z-110712T2345Z/
CLARK ID-JEFFERSON ID-FREMONT ID-
524 PM MDT TUE JUL 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FREMONT...CENTRAL
JEFFERSON AND SOUTH CENTRAL CLARK COUNTIES IS CANCELLED...

AT 524 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE 
THE WARNING IS CANCELLED. HEAVY RAIN AND SMALL HAIL IS LIKELY AS THE 
STORM CONTINUES TO MOVE NORTHEAST THROUGH THE HAMER AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4393 11193 4393 11197 4390 11198 4368 11231
      4381 11249 4421 11207 4402 11179
TIME...MOT...LOC 2324Z 224DEG 23KT 4395 11213

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:36 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 2:36 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
236 PM MDT TUE JUL 12 2011

.DISCUSSION...THE AREA WILL REMAIN UNDER SOUTHWESTERLY FLOW ALOFT
THROUGH THE COMING WEEK. CURRENT WV IMAGERY SHOWS SURGE OF MONSOONAL
MOISTURE HEADING INTO EASTERN IDAHO. THIS HAS ALREADY HELPED TRIGGER
SCATTERED THUNDER OVER THE EASTERN HIGHLANDS AND UPPER SNAKE PLAIN
THIS AFTERNOON. EXPECT TO SEE CONTINUED DEVELOPMENT IN THE SAME AREA
UNTIL AROUND SUNSET TONIGHT. TOMORROW...THE STRONGEST FORCING AND
MOISTURE AVAILABILITY WILL BE OVER THE CENTRAL MOUNTAINS AS THE
FIRST WAVE OF ENERGY MOVES ACROSS TOMORROW AND THURSDAY. POPS WILL
REMAIN CONFINED TO MOUNTAIN RANGES ON FRIDAY. A SURGE OF DRY AIR
WILL MOVE IN OVER THE WEEKEND TO HELP CURB MOST CONVECTION...BUT
SOME ISOLATED SHOWERS COULD POP UP OVER THE MOUNTAINS.  HINSBERGER

&&

.AVIATION...ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING
PRIMARILY OVER THE SOUTHERN HIGHLAND RIDGE AXIS AND TETON RANGE.
ALL FORECAST SITES EXPECTED TO REMAIN VFR WITH RAINSHOWERS.
THUNDERSTORM ACTIVITY EXPECTED NEAR ENOUGH FOR MENTION IN PIH AND
IDA TAFS.  CURRENT PATTERN BEGINS TO WEAKEN BEYOND THIS PERIOD.
WICKLUND

&&

.FIRE WEATHER...SOUTHWEST FLOW IS BRINGING PACIFIC MOISTURE ACROSS
THE CENTRAL MOUNTAINS AND MONSOONAL MOISTURE ACROSS SOUTHEAST IDAHO.
LOOK FOR ISOLATED THUNDERSTORMS ACROSS LOWER ELEVATIONS AND
SCATTERED THUNDERSTORMS ACROSS HIGHER TERRAIN THIS AFTERNOON INTO
EARLY EVENING. EXPECT GUSTY ERRATIC WINDS AND LOCALLY HEAVY RAINFALL
DURING THUNDERSTORMS. LOOK FOR AN UPPER LEVEL LOW TO SKIRT OVER
NORTHERN IDAHO BY THE END OF THE WEEK SHUTTING OFF THE MONSOONAL
FLOW AND ALLOW CONTINUED AFTERNOON THUNDERSTORMS ACROSS THE CENTRAL
MOUNTAINS. LOOK FOR HIGH PRESSURE RIDGING TO MOVE BACK IN SUNDAY AND
MONDAY BRINGING BACK HOT AND DRY CONDITIONS. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD ADVISORY FOR EASTERN TETON COUNTY.

&&
Hazardous weather outlook, Jul 12, 3:13 PM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
313 PM MDT TUE JUL 12 2011

IDZ017>025-031-032-132115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
313 PM MDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE
EVENING HOURS. THESE THUNDERSTORMS WILL PRODUCE SMALL HAIL...GUSTY
WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL CONTINUE TO BE A RISK EACH AFTERNOON AND
EVENING UNTIL SATURDAY WHEN DRIER AND MORE STABLE AIR MOVES INTO
SOUTHERN IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

VALLE

In the hours before

Local storm report, Jul 12, 3:18 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
318 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 S RIGBY               43.60N 111.92W
07/12/2011  E0.25 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            HAIL ACCOMPANIED WITH VERY HEAVY RAIN.

&&

GWICKLUN
Special weather statement, Jul 12, 3:21 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
321 PM MDT TUE JUL 12 2011

IDZ017-019>021-032-122200-
CLARK ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BLAINE ID-
321 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  EASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  WESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 400 PM MDT

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS EXTENDING FROM CRATERS OF THE MOON
THROUGH INL TO JUST WEST OF MUD LAKE..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  INL...
  CRATERS OF THE MOON...
  MONTEVIEW...
  HOWE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4412 11296 4411 11219 4312 11292 4312 11328
TIME...MOT...LOC 2117Z 212DEG 13KT 4316 11308

JKEYES
Local storm report, Jul 12, 3:23 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
323 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 SSW BLACKFOOT         43.15N 112.37W
07/12/2011  E0.50 INCH       BINGHAM            ID   TRAINED SPOTTER

&&

DSH
Local storm report, Jul 12, 3:30 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO
330 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 N CHALLIS             44.56N 114.22W
07/12/2011  E0.50 INCH       CUSTER             ID   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&

DSH
Special weather statement, Jul 12, 4:02 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
402 PM MDT TUE JUL 12 2011

IDZ017-019>021-032-122300-
CLARK ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-BLAINE
ID-FREMONT ID-
402 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  EASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
  EXTREME NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  WESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 500 PM MDT

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NEAR CRATERS OF THE MOON TO INL TO MUD
LAKE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  INL...
  ATOMIC CITY...
  ARCO...
  MUD LAKE...
  DUBOIS...
  HOWE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4423 11319 4412 11193 4312 11289 4314 11339
TIME...MOT...LOC 2200Z 213DEG 13KT 4314 11307

JKEYES
Local storm report, Jul 12, 4:28 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
428 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HEAVY RAIN       1 SSE CHALLIS           44.49N 114.22W
07/12/2011  M0.48 INCH       CUSTER             ID   TRAINED SPOTTER

            RAINFALL FROM PASSING THUNDERSTORM. ALL FELL WITHIN 35
            MINUTES.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:22 PM MDTSpecial Weather StatementPIHBingham38 min
Jul 11, 7:01 PM MDTSpecial Weather StatementPIHBonneville, Madison44 min
Jul 11, 7:29 PM MDTSevere Thunderstorm WarningPIHBonneville, Clark, Fremont, Jefferson, Madison, Teton46 min
Jul 11, 8:12 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Madison, Teton33 min
Jul 12, 1:29 PM MDTSpecial Weather StatementPIHCuster46 min
Jul 12, 1:35 PM MDTAreal Flood AdvisoryPIHBonneville, Caribou3 hr
Jul 12, 1:36 PM MDTSevere Thunderstorm WarningPIHCuster39 min
Jul 12, 1:50 PM MDTFlash Flood WarningPIHCuster115 min
Jul 12, 2:34 PM MDTSevere Thunderstorm WarningPIHBonneville41 min
Jul 12, 2:46 PM MDTSevere Thunderstorm WarningPIHBingham44 min
Jul 12, 3:11 PM MDTSpecial Weather StatementPIHJefferson49 min
Jul 12, 3:21 PM MDTSpecial Weather StatementPIHButte39 min
Jul 12, 4:02 PM MDTSpecial Weather StatementPIHButte, Jefferson58 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.